Alert archive / Indiana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 41, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Mar 1, 2023, 5:19 PM CST for Breckinridge County, Meade County, Kentucky; Crawford County, Harrison County, Perry County, Indiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 1, 2023, 5:19 PM CST (23:19 UTC)
- Expired
- Mar 1, 2023, 5:45 PM CST
- In force
- 26 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Crawford County, IN, Harrison County, IN, Perry County, IN, Breckinridge County, KY, Meade County, KY
The radar
The Louisville radar (KLVX), 39 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1467 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 2:25 PM CST, 2 hours 54 minutes earlier.
Area forecast discussion, Mar 1, 2:25 PM CST, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Louisville KY 325 PM EST Wed Mar 1 2023 .Short Term...(This evening through Thursday) Issued at 200 PM EST Wed Mar 1 2023 A narrow window of opportunity remains open for thunderstorms late this afternoon into early evening as a cold front moves into the area from the northwest. Record high temps this afternoon have yielded steep lapse rates and some modest instability, however low- level dry air will limit our ability to generate thunderstorms. If we do see thunderstorms before roughly 8pm EST, we could have sufficient DCAPE to support a damaging wind threat, while low freezing levels and steep mid-level lapse rates could also support a few hailers. SPC Marginal Risk seems reasonable, especially across north central Kentucky. Precip coverage will increase through the night as the front continues to push south and east across Kentucky. However the thunderstorm chances and intensity will decrease with the loss of instability. QPF will run around a half inch, which shouldn't result in significant flooding but could cause some short-lived nuisance flooding in low-lying areas. Best chance for ponding or minor flooding will be along and south of the Western Kentucky and Bluegrass Parkways, where storms will have the longer residence time. Last of the precip should exit the Lake Cumberland area around daybreak Thursday, with high pressure nosing in from the north. Most of the day will be dry and markedly cooler, but still solidly above normal with max temps either side of 60. The front will be hung up across the Tennessee Valley, and even though isentropic lift will develop it should be after 0Z Fri by the time that precip shield starts to lift north into Kentucky. && .Long Term...(Thursday night through Wednesday) Issued at 320 PM EST Wed Mar 01 2023 ...ACTIVE WEEK OF WEATHER EXPECTED ACROSS THE REGION... Key Messages: 1. Strong non-thunderstorm wind gusts are expected again on Friday along with a conditional risk of severe weather. 2. Severe potential for Friday, with damaging winds possible 3. Some river flooding may be possible across the area. Thursday Night: As the upper wave takes on a negative tilt, the associated sfc low will deepen as it tracks from northeast Texas to the Missouri Ozarks. This propagation will result in the stalled boundary across the Tennessee Valley to lift back north through the Commonwealth late Thursday night, increasing our rain chances for the overnight period. At least moderate, perhaps brief heavy rain, will be possible as strong integrated vapor transport pushes PWAT anomalies above 250% of normal values. There remains some variation is QPF amounts, though it appears the axis of highest QPF will be along the Ohio River from western Kentucky to southwestern Indiana. This aligns well with the updated Day 2 ERO by WPC. Model soundings are quite interesting for the overnight period, which do not feature much in the way of instability, except for maybe a small pocket of CAPE located above a low level stable layer. Wind profiles do show quite a bit of veering in the lower levels, which could promote some rotation within the elevated cells. WAA showers will be pushing north of the Kentucky Parkways by daybreak on Friday. Friday: Full set of hazards are on the table for Friday, including severe, strong non-thunderstorm wind gusts, and a low-end flood threat. Our southeastern portion of the region may dry out for a period of time during Friday morning as we become centered within the warm sector. However, a robust cold front will be pushing through the region from late morning to early afternoon. Linear storm mode is expected, with embedded rotation possible as SRH is expected to be extremely high due to the proximity of the sfc low. Damaging wind gusts will be the primary threat, though some brief spin-up tornadoes will be possible as well. Wind profiles support large looping hodographs in the lowest 3km, though SBCAPE profiles are relatively weak. Should we see better destabilization ahead of the front, then severe potential will dramatically increase. Aside from any severe threat, non-thunderstorm wind gusts will be in the order of 45-55+mph as a strengthening LLJ between 60-70kts passes over the region. A Wind Advisory for Friday is a solid bet, with the potential for a High Wind Warning on the table as well. Ensembles are in really good agreement for 6-hr max wind gusts. Wind gusts of this magnitude will result in scattered power outages and difficult traveling conditions on east-west roads. In addition to the strong wind gusts, river flooding is still a potential for some of the basins, though overall QPF has dropped off a bit compared to this morning's package, and so river flooding potential is lowering some. For example, HEFS 10-day river level probs do have some chance of minor river flooding, though overall best chance is to remain in action stage. This remains an evolving situation, so will continue to monitor trends closely. Weekend: Drier and cooler weather is anticipated for the weekend as sfc high pressure builds into the region. We'll likely keep clouds going for the first half of Saturday as an upper wave passes through, though we should see increasing sunshine by the Saturday afternoon hours. Temps for the weekend will be a bit cooler, though still slightly above normal for this time of year. Early Next Week: We start out the new work week dry, though small chances for rain return to the region by Monday night and into Tuesday. Temperatures are expected to be the warmest of the long term period on Monday, with a slight cooling trend again into the middle of next week. && .Aviation...(18Z TAF Issuance) Issued at 1215 PM EST Wed Mar 1 2023 VFR cig/vis expected through the valid TAF period. Main impacts will be SW wind gusts this afternoon, perhaps touching 20 kt at times, and potential late afternoon/evening TS/CB as a cold front pushes through. It's a race between the incoming front from the NW and a moisture plume from the south, and whether they can interact over Kentucky before the instability and shear both fade out. Narrow window of opportunity for TS, but a broader window for showers into the evening. Will include a few hrs of high-based TS/CB early this evening at SDF, and a bit later at BWG and LEX, but probabilities are too low for HNB. Precip pushes south and east of the terminals after midnight, with light N-NE winds and cirrus ceilings Thu morning. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...RAS Long Term...CJP Aviation...RAS
Hazardous weather outlook, Mar 1, 2:33 PM CST, 2 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 333 PM EST Wed Mar 1 2023 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-022045- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 333 PM EST Wed Mar 1 2023 /233 PM CST Wed Mar 1 2023/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Isolated strong storms will be possible this evening. Brief gusty winds and small hail would be the main threat with any storms that develop. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms late Thursday and again on Friday. Heavy rainfall, an increasing chance of severe storms, and strong gusty winds are expected. Flash flood and minor river flooding are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times today through Friday. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. CJP/RAS
In the hours before
Special weather statement, Mar 1, 5:02 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Louisville KY
502 PM CST Wed Mar 1 2023
INZ089-KYZ023-024-012345-
Perry IN-Hancock KY-Breckinridge KY-
502 PM CST Wed Mar 1 2023
...Strong thunderstorms will impact portions of central Perry,
Hancock and northwestern Breckinridge Counties through 545 PM CST...
At 502 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Tell City to 6 miles east of St. Joseph.
Movement was northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Hawesville around 505 PM CST.
Tell City around 510 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3793 8698 3794 8692 3802 8680 3800 8677
3807 8677 3815 8646 3793 8652 3765 8662
3774 8682 3779 8682 3784 8685 3784 8691
3788 8689 3791 8693 3790 8698 3792 8697
TIME...MOT...LOC 2302Z 245DEG 46KT 3793 8684 3767 8721
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
EBWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 5:02 PM CST | Special Weather Statement | LMK | Hancock | 43 min |
| Mar 1, 5:51 PM CST | Special Weather Statement | LMK | Trimble | 24 min |
| Mar 1, 5:52 PM CST | Severe Thunderstorm Warning | LMK | Oldham | 23 min |
| Mar 1, 5:56 PM CST | Severe Thunderstorm Warning | LMK | Trimble | 19 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2023Severe Thunderstorm Warnings in Kentucky, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.